Welcome to the Podiatry Arena forums, for communication between foot health professionals about podiatry and related topics.
You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members (PM), upload content, view attachments, receive a weekly email update of new discussions, earn CPD points and access many other special features. Registered users do not get displayed the advertisments in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!
If you have any problems with the registration process or your account login, please contact contact us.
I need some assistance in dealing with a case I am dealing with. A patient came into my practice with infected halluxes. They are inflamed and have created a slight reddish tinge on the two toes. The issue is that the patient (a 16 year old) has been on roaccutane or accutane. The medication causes a whole range of side effects but the two side effects that have affected the patient are paronychia and excessive granulation. The patient has previously been on Augmentin, Cephalexin and is currently on Dicloxacillin. He stated that he has had the issue for around 6 months and that the antibiotics have only slightly repelled the infection. His right hallux has infections on both sides of the toe and his left hallux is only affected on one side. And finally on a recent swab test they found pseudomonas. I can attach images if required.
What do you guys and girls recommend?
Thank you for your assistance!
According to the BNF Isotretinoin is prescribed for at least 16 weeks and repeat doses are not normally required. Paronychia and granuloma have been noted as side effects, but this does not necessarily mean that this is the case here. Sadly, lots of spotty lads suffer from paronychia!
For what it's worth, my advice would be to have him treated with ciprofloxacin, as suggested by John, and if the granulation does not resolve then to carry out procedures such as Winograds or Frost excisions. However, it would be responsible and professionally correct to contact the consultant dermatologist and work in concert with him/her.
For what it's worth, my advice would be to have him treated with ciprofloxacin, as suggested by John ... However, it would be responsible and professionally correct to contact the consultant dermatologist and work in concert with him/her.
Totally agree, especially liaising with his dermatologist.
However, assuming he's taking the meds for his acne, surely it would be best to wait until he's finished his course(s) of isotretanoin before you do any nail procedures?
Isotretanoin is very strong and side effects usually clear up once the course of meds has stopped.